Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 8, 2015, 4:52 PM CDT for Barber County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 8, 2015, 4:52 PM CDT (21:52 UTC)
- Expired
- Apr 8, 2015, 5:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 4:55 PM CDT | HAIL 0.88 | Nnw Hardtner, KS | MOST OF THE HAIL WAS PEA SIZE. |
| Apr 8, 5:16 PM CDT | HAIL 0.88 | 7 S Medicine Lodge, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 3:37 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913
WUUS53 KDDC 082152
SVRDDC
KSC007-082245-
/O.NEW.KDDC.SV.W.0007.150408T2152Z-150408T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT WED APR 8 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARBER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HARDTNER...
MOVING NORTHEAST AT 30 MPH. A SECOND SEVERE THUNDERSTORM WAS LOCATED
10 MILES SOUTHWEST OF AETNA...ALSO MOVING NORTHEAST AT 30 MPH.
HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...LAKE
CITY...SUN CITY AND AETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.
LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2151Z 210DEG 25KT 3700 9862
HAIL...1.50IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
630
WWUS53 KDDC 082222
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT WED APR 8 2015
KSC007-082245-
/O.CON.KDDC.SV.W.0007.000000T0000Z-150408T2245Z/
BARBER KS-
522 PM CDT WED APR 8 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR BARBER COUNTY...
AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHARON...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...LAKE CITY...
SUN CITY AND AETNA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.
LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2222Z 210DEG 25KT 3720 9852
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID168
WWUS53 KDDC 082238
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT WED APR 8 2015
KSC007-082248-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-150408T2245Z/
BARBER KS-
538 PM CDT WED APR 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR BARBER COUNTY WILL EXPIRE AT
545 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR SOUTH
CENTRAL KANSAS.
LAT...LON 3700 9900 3742 9899 3742 9847 3739 9846
3738 9835 3700 9835
TIME...MOT...LOC 2235Z 210DEG 25KT 3720 9852
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:48 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 8, 3:48 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 348 PM CDT WED APR 8 2015 ...UPDATED FOR LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 150 PM CDT WED APR 8 2015 A SURFACE BOUNDARY WILL SLOWLY LIFT NORTH INTO EXTREME SOUTHERN KANSAS LATE THIS AFTERNOON AND EARLY THIS EVENING. A DRYLINE WILL EXTEND SOUTH OF THIS BOUNDARY ACROSS BARBER COUNTY INTO NORTHERN OKLAHOMA. GIVEN THE INSTABILITY EXPECTED AHEAD OF AN UPPER LEVEL DISTURBANCE WHICH WILL BE CROSSING CENTRAL KANSAS LATE THIS AFTERNOON THERE WILL BE A CHANCE FOR SOME CONVECTION TO DEVELOP ALONG EITHER SURFACE BOUNDARY. BASED ON THE 0-6KM SHEAR FORECAST AT 00Z THURSDAY ANY STORM THAT MAY DEVELOP IN THIS AREA SHOULD RAPIDLY DEVELOP AND MAY BECOME SEVERE BEFORE IT MOVES EAST OF PRATT AND BARBER COUNTY. AT THIS TIME THE MAIN HAZARD LATE TODAY WILL BE 2 INCH HAIL AND STRONG GUSTY WINDS. FURTHER WEST CLEAR SKIES, WARM TEMPERATURES, AND DEWPOINTS IN THE 30S HAVE RESULT IN RELATIVE HUMIDITY VALUES FALLING BACK INTO THE TEENS AT 00F 18Z. GIVEN THAT THE CLEARING TREND CURRENTLY OCCURRING WILL CONTINUE, BASED ON SATELLITE LOOP, AND THE 850MB MIX DOWN TEMPERATURES AT 00Z THURSDAY IT APPEARS THAT CRITICAL FIRE WEATHER CONDITIONS WILL STILL EXIST LATE TODAY. AS A RESULT WILL LEAVE THE CURRENT RED FLAG WARNING GOING FOR PORTIONS OF SOUTHWEST KANSAS. FOR THE REMAINDER OF THE OVERNIGHT PERIOD...THE SURFACE BOUNDARY, WHICH WAS LOCATED OVER SOUTHWEST KANSAS LATE THIS AFTERNOON/EARLY EVENING, WILL MOVE SOUTH AS AN UPPER LEVEL TROUGH CROSSES THE CENTRAL HIGH PLAINS. BASED ON THE SURFACE DEW POINTS EXPECTED EARLY THURSDAY MORNING, SOME MID OR HIGH CLOUDS PRECEDING THE UPPER LEVEL TROUGH, AND A DEVELOPING NORTHWESTERLY FLOW THE PREVIOUS FORECAST STILL APPEARS ON TRACK WITH LOWS BOTTOMING OUT MAINLY IN THE 40S ACROSS WESTERN KANSAS. LOWS IN THE 50 TO NEAR 55 DEGREE RANGE WILL BE LIKELY ACROSS SOUTH CENTRAL KANSAS. THE UPPER LEVEL TROUGH WILL CROSS WESTERN KANSAS EARLY THURSDAY MORNING AS A SURFACE HIGHS BEGINS TO BUILD INTO NORTHWESTERN KANSAS/NORTHEAST COLORADO. OVER WESTERN KANSAS GUSTY NORTHWEST WINDS AT 20 TO NEAR 30 MPH ARE EXPECTED BY THE EARLY AFTERNOON BASED ON 0-1KM WINDS RANGING FROM 25 TO NEAR 35 KNOTS, AND THE MEAN MIXED LAYER WINDS AT 18Z AND 21Z RANGING FROM 30 TO 35KNOTS. BASED ON THE MIXING POTENTIAL THURSDAY AFTERNOON FROM THE BUFR NAM, AND THE 850MB TEMPERATURES AT 00Z FRIDAY WILL TREND TOWARDS THE WARMER GUIDANCE ACROSS WESTERN KANSAS. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 327 PM CDT WED APR 8 2015 COOL, SURFACE HIGH PRESSURE WILL BUILD INTO WESTERN KANSAS THROUGH FRIDAY. WITH LIGHT WINDS THURSDAY NIGHT, TEMPERATURES WILL FALL INTO THE 30S, WITH SOME READINGS CLOSE TO FREEZING FROM DODGE CITY WESTWARD AND NORTHWARD. HIGHS WILL BE IN THE 60S FRIDAY. THE MODELS, ESPECIALLY THE ECMWF/GFS, ARE INDICATING A SHORTWAVE TROUGH OVER THE DESERT SOUTHWEST PROGRESSING INTO THE SOUTHERN HIGH PLAINS IN NEGATIVE TILT FASHION BY SUNDAY BEFORE CLOSING OFF OVER THE SOUTHERN PLAINS BY MONDAY. THE GEM IS FATHER SOUTH WITH THE UPPER LOW, WITH LESS PRECIPITATION OVER WESTERN KANSAS. WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE, CHANCES FOR WIDESPREAD SHOWERS AND THUNDERSTORMS ARE GOOD ON MONDAY. AHEAD OF THIS SYSTEM, A FEW SHOWERS AND STORMS ARE POSSIBLE SATURDAY AFTERNOON AND NIGHT ALONG THE LEE TROUGH AS WELL BUT WITH LIMITED INSTABILITY, . HIGH TEMPERATURES WILL GENERALLY BE MILD, BUT MAY BE HELD DOWN MONDAY DUE TO CLOUDS AND PRECIPITATION. OVERNIGHT LOWS WILL OF COURSE BE INCREASING THROUGH MONDAY DUE TO THE LEE TROUGHING, SOUTH WINDS AND HIGHER DEWPOINTS. A MORE AMPLIFIED UPPER LEVEL TROUGH WILL BEGIN TO DEVELOP OVER THE WESTERN UNITED STATES MONDAY THROUGH WEDNESDAY OF NEXT WEEK, RESULTING IN LEE TROUGHING, SOUTHERLY WINDS AND WARMER TEMPERATURES TUESDAY. GIVEN A POSITIVE TILT TO THIS UPPER LEVEL SYSTEM AS DEPICTED IN THE MODELS, SEVERE WEATHER CHANCES MAY BE HIGHER ACROSS EASTERN KANSAS DUE TO MORE VEERED LOW LEVEL WINDS, WITH SOME CHANCES FOR SHOWERS AND THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK OVER WESTERN KANSAS AS THE COLD FRONT APPROACHES. BEHIND THIS FRONT, MUCH COOLER WEATHER IS POSSIBLE BY LATE NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1215 PM CDT WED APR 8 2015 STATUS AND FOG WILL ERODE THIS AFTERNOON AS A SURFACE BOUNDARY BEGINS TO SLOWLY MOVE NORTH ACROSS SOUTHWEST KANSAS. AT THIS TIME BASED ON THE LATEST TRENDS FROM THE HRRR AND RAP WILL GRADUALLY IMPROVE CEILING WITH VFR CONDITIONS DEVELOPING BETWEEN 20Z AND 22Z AT DDC AND GCK. HYS WILL IMPROVE TO MVFR. VFR CONDITIONS AT HYS IS EXPECTED TO DEVELOP TOWARDS 00Z THURSDAY. THE PREVAILING WIND THIS AFTERNOON NORTH OF THIS FRONT WILL BE NORTHERLY AT 10 KNOTS OR LESS. NORTHWEST WINDS WILL DEVELOP OVERNIGHT AS A COLD FRONT CROSSES WESTERN KANSAS. THE NORTHWESTERLY WINDS WILL INCREASE BY LATE MORNING THURSDAY AS STRONGER BOUNDARY LAYER WINDS MIXED DOWN TO THE SURFACE. && .PRELIMINARY POINT TEMPS/POPS... DDC 46 66 35 67 / 10 10 0 0 GCK 42 64 34 68 / 10 10 0 0 EHA 42 65 35 68 / 10 10 0 0 LBL 44 67 36 68 / 20 10 0 0 HYS 45 62 34 67 / 20 10 0 0 P28 53 72 38 69 / 20 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ084>086. && SHORT TERM...BURGERT LONG TERM...FINCH AVIATION...BURGERT
Hazardous weather outlook, Apr 8, 5:03 AM CDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT WED APR 8 2015 KSZ030-031-043>046-061>066-074>081-084>090-091000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT WED APR 8 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG WILL OCCUR FOR A FEW HOURS EARLY THIS MORNING ACROSS PARTS OF FAR SOUTHWEST KANSAS. THE FOG WILL BE DIMINISHING AFTER SUNRISE. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ALONG AND SOUTH OF A LINE FROM SYRACUSE AND LAKIN THROUGH SUBLETTE TO ASHLAND WHERE RELATIVE HUMIDITY LEVELS WILL FALL BELOW 15 PERCENT AND SOUTHWEST WINDS INCREASE TO 10 TO 20 MPH WITH GUSTS TO 30 MPH. THERE WILL BE A THREAT FOR SEVERE THUNDERSTORMS OVER SOUTH CENTRAL KANSAS AROUND PRATT AND MEDICINE LODGE. THE GREATEST SEVERE WEATHER THREAT WILL BE LARGE HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST KANSAS OVER THIS UPCOMING WEEKEND. IT IS TOO EARLY TO TELL WITH ANY CERTAINTY HOW SEVERE THE STORMS MAY BE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR STORM REPORTS OVER SOUTH CENTRAL KANSAS LATER THIS AFTERNOON && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 5:23 AM CDT | Dense Fog Advisory | DDC | Finney, Ford, Grant, Gray, Hamilton, Haskell and 7 more | 4 hr |
| Apr 8, 5:10 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| Apr 8, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 66 min |
| Apr 8, 6:15 PM CDT | Tornado Warning | DDC | Barber, Comanche | 30 min |
| Apr 8, 6:41 PM CDT | Tornado Warning | DDC | Barber, Comanche | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.